Iowa, 2020

Drought in Iowa, August 25 to 31, 2020

August 25 to 31, 2020 · NWS DMX · 2 events in 2 counties and zones

Slightly above normal temperatures and persistent dryness during the summer led to the expansion of severe drought conditions in portions of western Iowa in late August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Slightly above normal temperatures and persistent dryness during the summer led to the expansion of severe drought conditions in portions of western Iowa in late August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 24, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CDT Mon Aug 24 2020

.DISCUSSION.../Tonight through Monday/
Issued at 206 PM CDT Mon Aug 24 2020

.Overview...The main weather theme through Thursday will be hot
and dry conditions. Thereafter, cooler weather will return with a
chance of storms late this week and another perhaps higher chance
sometime early next week.

.Details...Mid-level high pressure is centered over the Four Corners
region with mid-level ridging over the western into the central US.
This will keep conditions hot with highs generally in the middle 90s
and any storms tracking north of our area through Thursday. While
heat indices will fall short of our criteria, the short duration
heat advisory for this afternoon will aid in consistent and
seamless messaging. Future days will have the same challenge as
today with regards to a headline or not. Nudgers towards no heat
headline outlined here and in the following sentences include:
boundary layer mixing, breezier winds, near surface moisture
sources, and 'cool' overnight temperatures. NAM/GFS forecast
soundings continue to show a deep boundary layer with depths of
4000 to 5000 feet in the afternoon through midweek. This will
result in dewpoints lowering through the day as drier air mixes to
the surface. Further, winds at the top of the boundary layer are
between 20 and 25 knots and will make for breezier surface winds
through the mid to late morning hours and into the afternoon.
There will also be a lack of near surface moisture largely in part
due to the ongoing drought conditions and to some degree due to
damaged/destroyed crops not providing evapotranspiration.
Overnight lows the next few nights in the upper 60s to around 70
degrees will also offer a reprieve from the daytime heat.

There will finally be a front that will be pushed slowly southward
through the state Thursday night through Friday night. Rain and
storm chances may accompany the front, but only the latest ECMWF
offers hope for widespread precipitation. While the moisture from
the remnants of Laura will be pushing through the Ozarks late
this week, it looks like the front will not interact with this
moisture until it is passed through the state.

For the weekend into early next week, temperatures will fall back
into the low 80s if not upper 70s. The deterministic models (CMC,
GFS, ECMWF) are largely void of QPF this weekend. However, there is
enough spread in the ensemble members from these models to have low
chance PoPs in the National Blend starting late Saturday night
through Sunday. Being on day 6 or 7, was not going to try to pick
the 'right' model, but could see the weekend being drier than
currently forecast. The next highest chance for rain and storms
after Thursday will likely come early next week as both the GFS and
ECMWF dig a trough into the northern Plains with a cold front
pushing through the region.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1144 PM CDT Mon Aug 24 2020

A few very isolated showers/storms are possible around MCW in the
next several hours, but probability/duration of any impacts so
low it is not mentioned in the outgoing TAFs. Also a small chance
of fog formation toward sunrise Tuesday morning, again in the
north around FOD/MCW, but again probability too low for TAF
advertisement. Otherwise, and especially after 12Z Tuesday, no
precipitation/obscurations or aviation impacts anticipated for
the remainder of the TAF period and beyond.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, Aug 24, 6:15 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
715 PM CDT Mon Aug 24 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
715 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Thursday into Friday. The
severe weather threat will be better determined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Emmet

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Slightly above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Emmet county in late August.

Drought, Adams

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Slightly above normal temperatures and lack of rainfall led to expansion of severe drought conditions into Adams county in late August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915656, 915657.